Alert archive / Oklahoma / Tornado Warnings in 1996

Tornado Warning 24, NWS Norman, OK

May 10, 1996Woods County, Oklahoma

NWS Norman, OK issued this tornado warning at May 10, 1996, 1:40 AM CDT for Woods County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 10, 1996, 1:40 AM CDT (06:40 UTC)
Expired
May 10, 1996, 2:15 AM CDT
In force
35 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Woods County, OK

The radar

The Vance AFB radar (KVNX), 87 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1389 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 100638
TOROKC
OKC151-100715-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
140 AM CDT FRI MAY 10 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 215 AM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     NORTHWESTERN WOODS

INCLUDING THE FOLLOWING LOCATIONS
     FREEDOM...LOOKOUT AND TEGARDEN

AT 137 AM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO NEAR LOOKOUT.

THE STORM WAS MOVING SOUTHEAST AT 25 TO 30 MPH.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE.  TAKE COVER NOW.  A BASEMENT OFFERS THE BEST
PROTECTION. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A
SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST  FLOOR. YOU
MAY ONLY HAVE A FEW SECONDS.  ABANDON CARS AND MOBILE HOMES FOR
A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.  REMAIN
UNDER COVER UNTIL YOU ARE CERTAIN THE STORM IS PASjT.

CHURCHILL

LAT...LON 3672  9893 3674  9908 3698  9946 3699  9896

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 9, 9:44 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 9, 9:44 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
935 PM CDT THU MAY 9 1996

AS STORMS IN NORTHWEST OKLAHOMA MOVE EAST AWAY FROM THE DRYLINE AND
MID-LEVEL JET STREAK INTO A MORE STABLE ATMOSPHERE, THEY CONTINUE TO
WEAKEN AND DIMINISH.  SO, ALFALFA AND MAJOR COUNTIES WILL BE REMOVED
FROM THE TORNDAO WATCH.  IT APPEARS THAT ANY SEVERE WEATHER IN NORTH
CENTRAL OKLAHOMA MUST WAIT UNTIL THE COLD FRONT APPROACHES TOMORROW
MORNING.

THE LATEST MAPS MODEL SUGGESTS THAT THE FRONT WILL BE LOCATED FROM NEAR
KANSAS CITY TO ARNETT BY 12Z.  CONSIDERING THE SURFACE MOISTURE
CONVERGENCE, THE STRENGTH OF THE FRONT, AND THE LOCATION OF THE LOW
LEVEL JET IN THE MORNING, A SQUALL LINE MAY DELVELOP AND MOVE INTO
NORTHERN OKLAHOMA AROUND SUNRISE.

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 9, 9:29 PM CDT, 4 hours 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
925 PM CDT THU MAY 09 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE      . ....COUNTY LOCATION....

835 PM      REYDON                 OK     1.75 INCH HAIL IN REYDON
05/09/96    RODGER MILLS

ALA

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:00 PM CDTSevere Thunderstorm WarningOUNRoger Mills45 min
May 9, 8:45 PM CDTSevere Thunderstorm WarningOUNRoger Mills45 min
May 9, 9:58 PM CDTTornado WarningOUNEllis32 min
May 9, 10:15 PM CDTSevere Thunderstorm WarningOUNHarper30 min
May 9, 10:20 PM CDTSevere Thunderstorm WarningOUNRoger Mills40 min
May 9, 10:30 PM CDTSevere Thunderstorm WarningOUNEllis45 min
May 9, 11:00 PM CDTSevere Thunderstorm WarningOUNDewey45 min
May 10, 12:49 AM CDTSevere Thunderstorm WarningOUNHarper26 min
May 10, 1:12 AM CDTSevere Thunderstorm WarningOUNWoods48 min
May 10, 1:30 AM CDTSevere Thunderstorm WarningOUNEllis45 min
May 10, 1:57 AM CDTSevere Thunderstorm WarningOUNWoodward48 min
May 10, 2:10 AM CDTSevere Thunderstorm WarningOUNHarper35 min
May 10, 2:17 AM CDTSevere Thunderstorm WarningOUNWoods43 min
May 10, 2:23 AM CDTSevere Thunderstorm WarningOUNEllis37 min
May 10, 2:44 AM CDTSevere Thunderstorm WarningOUNHarper46 min
May 10, 2:46 AM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward59 min
May 10, 2:46 AM CDTSevere Thunderstorm WarningOUNAlfalfa59 min
May 10, 3:45 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Major45 min
May 10, 3:45 AM CDTSevere Thunderstorm WarningOUNGrant45 min
May 10, 4:14 AM CDTSevere Thunderstorm WarningOUNGarfield, Kay, Noble46 min
May 10, 5:00 AM CDTSevere Thunderstorm WarningOUNGarfield, Noble45 min
May 10, 5:09 AM CDTSevere Thunderstorm WarningOUNWoods51 min
May 10, 6:31 AM CDTSevere Thunderstorm WarningOUNGrant44 min
May 10, 6:45 PM CDTSevere Thunderstorm WarningOUNPushmataha60 min

Nearby

Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.